Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 121, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 6, 2005, 2:53 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2005, 2:53 PM MST (21:53 UTC)
- Expired
- Oct 6, 2005, 3:30 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2272 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 062155
SVRTWC
AZC023-062230-
/O.NEW.KTWC.SV.W.0121.051006T2153Z-051006T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
253 PM MST THU OCT 6 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
* UNTIL 330 PM MST
* AT 244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF MADERA CANYON AND MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
LAT...LON 3157 11103 3152 11092 3152 11071 3172 11070
3173 11093
$$
WEATHER.GOV/TUCSON2 follow-up statements
000
WWUS55 KTWC 062212
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
309 PM MST THU OCT 6 2005
AZC023-062230-
/O.CON.KTWC.SV.W.0121.000000T0000Z-051006T2230Z/
SANTA CRUZ AZ-
309 PM MST THU OCT 6 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM MST FOR
CENTRAL SANTA CRUZ COUNTY...
AT 301 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MADERA CANYON AND MOVING NORTHEAST AT 15 MPH. ALTHOUGH THERE HAVE
BEEN NO REPORTS AT THIS TIME...OUTDOOR ENTHUSIASTS SHOULD USE
CAUTION.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 3157 11103 3152 11092 3152 11071 3172 11070
3173 11093
$$
WEATHER.GOV/TUCSON000
WWUS55 KTWC 062230
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST THU OCT 6 2005
AZC023-062236-
/O.EXP.KTWC.SV.W.0121.000000T0000Z-051006T2230Z/
SANTA CRUZ AZ-
326 PM MST THU OCT 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY
EXPIRES AT 330 PM MST...
AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STORM OVER MADERA CANYON HAS WEAKENED BELOW SEVERE CRITERIA. THERE
HAVE BEEN NO REPORTS OF HAIL OR DAMAGING WINDS WITH THIS STORM. THUS
THE SEVERE THUNDERSTORM FOR CENTRAL SANTA CRUZ COUNTY HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3157 11103 3152 11092 3152 11071 3172 11070
3173 11093
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 9:15 AM MST, 5 hours 38 minutes earlier.
Area forecast discussion, Oct 6, 9:15 AM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST THU OCT 6 2005 .SYNOPSIS...AN INCREASE IN MOISTURE WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS EAST OF TUCSON THROUGH THE DAY...WITH DRY CONDITIONS ELSEWHERE. EXPECT DRY WEATHER ON FRIDAY AS A WEAK RIDGE MOVES ACROSS THE AREA. A STRONG LOW PRESSURE SYSTEM WILL THEN DEVELOP OVER THE DESERT SOUTHWEST...AND BRING A CHANCE OF SHOWERS BY SATURDAY NIGHT INTO SUNDAY. COOLER TEMPERATURES WILL OCCUR SUNDAY...THEN DRY AGAIN BY NEXT TUESDAY WITH A WARMING TREND. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 35 DBZ ECHOES ACROSS GREENLEE AND SRN GRAHAM COUNTIES...AS WELL AS CENTRAL/WRN COCHISE COUNTIES AT 1610Z. CELLS WERE MOVING EWD ABOUT 10 KTS. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. SATELLITE IMAGERY INDICATED GENERALLY CLEAR SKIES ACROSS SE PINAL/PIMA/SANTA CRUZ COUNTIES...WITH SCATTERED-BROKEN MAINLY CUMULOFORM CLOUDS ERN SECTIONS. DEWPOINTS VALID 16Z WERE IN THE 40S-LOWER 50S WEST...BUT WERE IN THE MID-UPPER 50S. BELIEVE COLD FRONT WAS NEAR THE SE AZ/SW NM AT THIS TIME GIVEN THE NEARLY 15 DEG TEMP DIFFERENCE BETWEEN KDUG AND KDMN. ELY SURFACE WIND GUSTING OVER 20 KTS AT KSAD AND KDUG AS WELL. 06/12Z KTUS SOUNDING REFLECTED AN INCREASE IN MOISTURE VERSUS 24 HOURS AGO...MAINLY IN THE MID-LEVELS...WITH PRECIP WATER VALUE NEAR 1.05 INCHES. FAIRLY STABLE PROFILE THOUGH WITH LIFTED INDEX NEAR ZERO AND UNMODIFIED SURFACE-BASED CAPE OF ONLY 298 J/KG. ANALYSES OF 06/12Z UPPER AIR PLOTS INDICATED SHORTWAVE TROUGH/MID-LEVEL TROUGH AXIS FROM WRN UTAH-WRN AZ. UPPER LOW WAS CENTERED OVER NRN MINNESOTA AS WELL AS WRN FL. SHORTWAVE RIDGE AXIS WAS OVER THE PACIFIC NW AND LIGHT WLY/SWLY FLOW PREVAILED OVER SRN AZ. AGREE WITH SWODY1 THAT CONVERGENCE ASSOCIATED WITH QUASI-STATIONARY FRONTAL BOUNDARY WITH OROGRAPHIC FORCING...IN COMBINATION WITH ALBEIT SPARSE BOUNDARY LAYER MOISTURE...WILL PRODUCE SCATTERED AFTERNOON TSTMS ERN SECTIONS. MIDNIGHT SHIFT MADE EXCELLENT DECISION WITH REGARD TO SHORT-TERM FORECAST WHICH IS QUITE ADEQUATE... ESPECIALLY GIVEN 06/12Z PROGGED ETA/NAM LIFTED INDEX VALUES OF AT LEAST MINUS 2 ERN SECTIONS THIS AFTERNOON. DRY AREAWIDE TONIGHT INTO FRI AS SHORTWAVE RIDGE TRANSITIONS ACROSS THE AREA. SIGNIFICANT CHANGES OCCUR THIS WEEKEND...PARTICULARLY LATE IN THE WEEKEND...AS LOW PRESSURE DEEPENS OVER THE SWRN CONUS. FAIRLY DECENT RUN-TO-RUN CONSISTENCY AMONGST THE VARIOUS GFS SOLUTIONS THOUGH THE GFS IS STARTING TO BECOME MORE PROGRESSIVE WITH APPROACHING UPPER LOW. WILL OPT FOR SLIGHT CHANCE OF SHOWERS/TSTMS SAT...AND MAINLY DURING THE AFTERNOON WHEN PROGGED MOISTURE INCREASE IS MOST PRONOUNCED. APPEARS THAT THE BEST CHANCE OF MEASURABLE PRECIP TUCSON VICINITY WILL BE ABOUT A 12-HOUR PERIOD...MOST LIKELY SAT NIGHT...THOUGH THE EXACT TIMING IS STILL NOT TOTALLY CERTAIN. SURFACE WIND ASSOCIATED WITH SYSTEM MAY VERY WELL BE MORE SIGNIFICANT THAN PRECIP HOWEVER. GIVEN PROGRESSIVE NATURE OF PAST 2-3 GFS SOLUTIONS...MAY OPT FOR SOME ADJUSTMENTS TO POP/WEATHER FIELDS FOR THE SUN-MON PERIOD. WILL ADDRESS THIS NOTION FURTHER DURING THE AFTERNOON DISCUSSION. FOR NOW WILL OPT FOR NO CHANGES TO INHERITED FORECASTS. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && BF WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 2:14 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 31 min |
| Oct 6, 3:17 PM MST | Flash Flood Warning | TWC | Santa Cruz | 28 min |
| Oct 6, 4:35 PM MST | Flash Flood Warning | TWC | Pima | 25 min |
| Oct 6, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.